Hail, Boulder
- When
- June 21, 1:55 PM MST
- Where
- Boulder County, 1.59 mi W of Lafayette
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.000, -105.110
Severe thunderstorms produced large hail and strong straight-line winds across Boulder, Morgan, Washington and Phillips Counties. Three weak tornadoes were also observed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail and strong straight-line winds across Boulder, Morgan, Washington and Phillips Counties. Three weak tornadoes were also observed. Hail, up to 2 inches in diameter was reported in Morgan County. Straight-line winds toppled a grain bin in Washington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 21, 2:15 AM MST, 11 hours 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
315 AM MDT MON JUN 21 2010
.SHORT TERM...SEVERE STORMS HAVE ENDED ACROSS THE FAR NERN PLAINS
ATTM AND THIS HAS RESULTED IN MORE LOW LVL MOISTURE REPLENISHED
ACROSS THE FRONT RANGE. SFC DEWPOINTS HAVE CLIMBED INTO THE LOWER
60S WITH AREAS OF STRATUS/FOG. THE STRATUS SHOULD BURN OFF DURING
THE MID MORNING HOURS AND MAYHAPS A BIT LATER FURTHER EAST. GOT
BURNED YESTERDAY WITH THE STRENGTH OF THE LOW LVL INVERSIONS THAT
REMAINED IN PLACE AND TEMPS REMAINED COOLER THAN FORECAST. THIS MAY
HAPPEN AGAIN TODAY AS BOTH GFS/NAM MIX OUT BOUNDARY LAYER MSTR AND
SHOW RESULTING TEMPS BACK AROUND 90. GIVEN THE STRATUS THAT HAS
ENVELOPED MOST OF THE FRONT RANGE EXPECT THESE TEMPS ARE OVERDONE
AND WE MAY SEE MORE LOWER TO MID 80S. CAPPING INVERSION MAY ALSO BE
MORE OF A REALITY AND LIKE THE PAST FEW DAYS THE QUESTION WILL BE
CAN WE BREAK THE CAP TO GET CONVECTION? WATER VAPOR IMAGERY SHOWING
A WAVE/90+KT JET STREAK APPROACHING SRN CA. THIS IS EXPECTED TO MOVE
ACROSS NORTHWARD ACROSS CO BY LATER TODAY AND ACT TO ENHANCE
CONVECTION AND PERHAPS HELP THE CONVECTION PROCESS. THE AIRMASS IS
STILL VERY DRY OVER THE MTNS AND WEST SLOPE AND SEE LITTLE OR NO
CHANCE OF STORMS THERE. AS WITH THE LAST FEW DAYS...SFC LOW PRESSURE
AND RESULTING BOUNDARY WILL REMAIN ACROSS THE PALMER DIVIDE REGION
WITH DRIER AIRMASS SOUTH OF THE BOUNDARY AND COOLER AND MOIST
CONDITIONS TO THE NORTH. WOULD BET ON SOME STORMS INTENSIFYING AS
THEY MOVE OFF THE BOUNDARY AND INTO THE MOISTURE RICH AIR ON THE
PLAINS. SEVERE THREAT AGAIN WILL BE MAINLY EAST OF THE FRONT RANGE
WITH SFC BASED CAPES EXCEEDING 2000J/KG. GIVEN THE SHEAR
PROFILE...LARGE HAIL WOULD BE THE MAIN THREAT. WILL BUMP UP THE POPS
A BIT ON THE PLAINS GIVEN THE REMAINING MOISTURE AND UPPER LEVEL
HELP BY LATER TODAY.
.LONG TERM...DRY AND VERY WARM SOUTHWESTERLY FLOW ALOFT AND AT LOWER
LEVELS WEST OF THE CONTINENTAL DIVIDE WILL CONTINUE ON TUESDAY...
ALTHOUGH THRU THE DAY THE FLOW ALOFT ROUGHLY ABOVE 600 MBS TURNS
WESTERLY AS A SHORTWAVE TROUGH PASSES OVER THE NORTHERN ROCKIES
TUESDAY NIGHT AND OUT ACROSS THE NRN GREAT PLAINS ON WEDNESDAY.
STRONG SOUTHWESTERLY JET LEVEL FLOW IMMEDIATELY AHEAD OF THIS TROUGH
COULD PROVIDE THE NECESSARY LIFT AND SHEAR TO GENERATE SW-NE BANDED
CONVECTION WHICH MODELS SHOW PROPAGATING SEWRD OUT OF WYOMING AND
ACROSS N-CNTRL AND NERN COLORADO LATE TUESDAY AFTERNOON AND
OVERNIGHT. COULD SEE A FEW STORMS IN NERN COLORADO BECOMING SEVERE
BY EVENING AFTER LOW-LEVEL SELY FLOW DRIVES MID-60 DEWPOINTS UP INTO
THE AREA DURING THE AFTERNOON. COOLING ALOFT WITH THE PASSING TROUGH
SHOULD WEAKEN THE CAP AND ALLOW SFC BASED CONVECTION TO INITIATE
PARTICULARLY OUT ACROSS THE NERN CORNER OF THE STATE. SO CAN/T RULE
OUT A STRAY SVR T-STORM OR TWO OUT THERE. AS THIS S/W TROUGH SWINGS
OUT ONTO THE NRN HIGH PLAINS MODELS SHOW A SFC COLD FRONT SLIDING
DOWN THE FRONT RANGE ACROSS NERN COLORADO OVERNIGHT ON GUSTY NLY
WINDS. BY EARLY WEDNESDAY MORNING SEE SHALLOW MOIST E-NELY UPSLOPE
FLOW ALONG AND EAST OF THE FRONT RANGE POSSIBLY PRODUCING QUITE A
BIT OF LOW CLOUD AND PATCHY FOG ON THE PLAINS AT LEAST UNTIL
MID-MORNING. THIS FRONTAL BOUNDARY ALSO USHERS IN COOLER AIR WITH
WEDNESDAY MAX TEMPS SOME 4-8F LOWER THAN THOSE OBSERVED THE DAY
BEFORE. FURTHERMORE THE PRESENCE OF A STRONG POST-FRONTAL INVERSION
SHOULD INHIBIT MOST IF NOT ALL CONVECTION ON THE PLAINS...EXCEPT
PERHAPS ALONG THE FRINGES NEAR THE FOOTHILLS AND OVER THE PALMER
DIVIDE. FOR NOW WILL HANG ONTO A 10 PCT CHANCE OF T-STORMS ON THE
PLAINS JUST IN CASE CONVECTION OVER THE HIGHER TERRAIN SENDS OUT AN
OUTFLOW BNDRY AND SOMEHOW MANAGES TO BREAK THRU THIS CAP.
WEDNESDAY NIGHT THE SHORTWAVE TROUGH MOVES EAST ALLOWING AN UPPER
RIDGE TO BUILD OVER THE REGION. MODELS SHOW INCREASING SLY GRADIENT
WINDS ON THE PLAINS ADVECTING LOW-LEVEL MOISTURE UP INTO THE CWFA
AGAIN POSSIBLY PRODUCING ANOTHER ROUND OF LOW CLOUDS AND FOG LATE.
MEANWHILE THE MTNS AND WESTERN VALLEYS SHOULD REMAIN DRY AND VERY
MILD.
ON THURSDAY WARMER TEMPERATURES RETURN THE HIGH PLAINS AS BNDRY
LAYER WINDS ASSUME A MORE SOUTH-SOUTHWESTERLY COMPONENT WHICH SHOULD
ALSO GRADUALLY FLUSH OUT SOME THE LOW-LEVEL MOISTURE ON THE PLAINS.
MEANWHILE THE HIGH COUNTRY CONTINUES DRY AND VERY WARM AS DESERT AIR
FLOWS UP FROM ARIZONA.
&&
.AVIATION...VARYING CIGS/VSBYS EARLY THIS AM WILL PLAY HAVOC AT
LOCAL AIRPORTS WITH CONDITIONS JUMPING AROUND WITHIN THE IFR/MVFR
CATS ESP AT BJC/DEN. LESSER EXTENT OF FOG WITH APA WITH MORE
DOWNSLOPE FLOW THERE. MOST OF THE STRATUS SHOULD DISSOLVE/EXIT
BETWEEN 14-16Z. WILL CONTINUE TO PLAY THE VCTS COVERAGE AGAIN TODAY
AS MOST OF THE STORMS WILL AGAIN WILL BE EAST/NORTH OF THE AIRPORTS
AS LOW LVL MOISTURE MIXES OUT.
&&
.HYDROLOGY...THE SOUTH PLATTE RIVER IS RISING SLIGHTLY AT JULESBURG
BUT IS FORECAST TO CREST DURING THE DAY TODAY AND THEN BEGIN A SLOW
FALL TONIGHT AND TUESDAY. FLOODING OF LOWLAND MEADOWS AND FIELDS WILL
CONTINUE THROUGH AT LEAST TUESDAY...WHILE CONDITIONS MAY REMAIN THE
SAME AT BALZAC WHERE THE FLOOD ADVISORY CONTINUES. STREAM FLOW AT
BALZAC ACTUALLY INCREASED A BIT ATTM BECAUSE OF LAST EVENING'S HEAVY
RAIN. MAY HAVE TO EXTEND THE ADVISORY BEYOND MONDAY.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
...FLOOD ADVISORY FOR THE SOUTH PLATTE RIVER IN EASTERN MORGAN...
WASHINGTON...LOGAN...AND SEDGWICK COUNTIES...
ENTREKIN/BAKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1052 AM MDT MON JUN 21 2010 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1052 AM MDT MON JUN 21 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON ALONG THE FRONT RANGE FOOTHILLS AND IMMEDIATE PLAINS...THEN MOVE ACROSS THE NORTHEAST PLAINS DURING THE EVENING CONTINUING THROUGH MIDNIGHT. SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND STRONG DAMAGING WINDS BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A MODERATE TO STRONG SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TO PRODUCE DRY AND WARM CONDITIONS ACROSS THE MOUNTAINS AND HIGH VALLEYS THROUGH THE PERIOD. EAST OF THE MOUNTAINS THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE AND AN ASSOCIATED COLD FRONT LATE ON TUESDAY COULD RESULT IN A FEW SEVERE THUNDERSTORMS TUESDAY EVENING AND LOWER TEMPERATURES ON WEDNESDAY. AREAS NEAR THE FOOTHILLS AND OVER THE PALMER DIVIDE MAY ALSO SEE A FEW LATE DAY STORMS. BY THURSDAY DRIER AND WARMER CONDITIONS RETURN TO EASTERN PORTIONS OF THE OUTLOOK AREA AS A STRONG RIDGE OF HIGH PRESSURE BUILDS IN OVER THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AFTER 3 PM. RJK/FMC
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
911 AM MDT MON JUN 21 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL 5 N BRUSH 40.33N 103.63W
06/20/2010 M1.50 INCH MORGAN CO TRAINED SPOTTER
1128 PM HAIL BRUSH 40.26N 103.63W
06/20/2010 M1.75 INCH MORGAN CO FIRE DEPT/RESCUE
1130 PM HAIL 2 SSW HILLROSE 40.30N 103.54W
06/20/2010 M1.00 INCH MORGAN CO TRAINED SPOTTER
1134 PM HAIL BRUSH 40.26N 103.63W
06/20/2010 M2.50 INCH MORGAN CO COUNTY OFFICIAL
1134 PM HAIL BRUSH 40.26N 103.63W
06/20/2010 M2.50 INCH MORGAN CO COUNTY OFFICIAL
1232 AM HAIL AKRON 40.16N 103.21W
06/21/2010 M1.00 INCH WASHINGTON CO EMERGENCY MNGR
&&
JKThe Denver radar (KFTG), 54 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
15 hail, 3 tornado, 3 thunderstorm wind. Local standard time, as filed.
A tornado touched down briefly but did no damage.
A tornado touched down briefly but did no damage.
In addition, a gust to 60 mph was reported.
A tornado touched down briefly but did no damage.
Intense thunderstorm winds blew a grain bin across County Roads AAA and 23. In addition several power lines were knocked down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyThe tornado archive for Colorado, 2010Warnings in Colorado, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233058, 233057, 233056, 233055, 233059, 233054, 233060, 233040, 233052, 233053, 233051, 233048, 233050, 233047, 233061, 233046, 233045, 233041, 233044, 233043, 233042.